Do you take one drug to keep your blood pressure under control, and another for a thyroid condition? Or maybe you’re taking a blood thinner and also need medications for diabetes and allergies.
If you’re one of the many people who take multiple medications, you may already know that sometimes medications, even when prescribed by doctors, can cause problems when taken together. And a prescription drug may not interact well with an over-the-counter medication, or even with something you eat. How can you avoid problems? Here are 8 tips.
1. Be sure that one central source has a record of all the drugs you’re taking.
Your pharmacist or personal physician should have the complete list of your medications so they can watch out for for any potential adverse interactions.
2. Be aware that some foods can influence the effectiveness or safety of medications.
For example, more than 50 medicines are affected by grapefruit juice. The Academy of Nutrition and Dietetics lists other common foods that can cause problems when taken with some medications.
3. Let your physician or pharmacist know if you are taking over-the-counter medicines.
Vitamins, minerals, or herbals can also interact with prescription drugs. For example, the absorption of certain antibiotics can be affected by antacids containing calcium, magnesium, or aluminum.
4. Read instructions and warning labels for all medications you take.
Sometimes medications taken for one condition may adversely affect another. For example, a decongestant like Sudafed may increase your blood pressure.
5. Avoid alcohol when taking medications.
Both alcohol and some medications can increase drowsiness and impair coordination.
6. Don’t take a medication prescribed for someone else.
That person’s doctor doesn’t know your medical history, so the drug may not be right for you.
7. If you’re taking an anticoagulant like Warfarin, be aware that many medications can interfere.
Be sure a health care professional checks your blood level regularly to adjust the dose.
8. Be aware that a new medication may cause side effects.
Many side effects can be managed, but always report them to your doctor or pharmacist. Some may require a change in therapy.
Article by: wa-health